Taking cholesterol-lowering statin drugs can increase the risk of osteoporosis.
The poison is in the dose, say researchers from the Medical University of Vienna. Low doses lower the risk of the bone-wasting disease—but it dramatically increases with high doses of the drug.
The researchers had noticed the effects of high-dose statin therapy in a study they carried out in 2019, but they couldn’t establish a direct cause-and-effect relationship.
But in their new study, involving laboratory mice, they were able to observe the biological effects of the drug. They’re also confident they would see the same effects in people, just as they did in their initial research.
In their 2019 study, the researchers had investigated the health of 353,000 people taking statins, one of the world’s most prescribed drugs. Of these, 11,700 developed osteoporosis.
Doctors should be monitoring for osteoporosis in patients who are taking statins and recommend taking vitamin D supplements and calcium to help protect bones.
Biomedicine & Pharmacology, 2023; 158: 114089; doi: 10.1016/j.biopha.2022.114089